Heat, Sumner
- When
- August 20, 12:00 PM CST to 6:00 PM CST
- Where
- Sumner forecast zone
- Reported by
- ASOS
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
The combination of temperatures in the upper 90s and dewpoints in the low to mid 70s combined to produce oppressive heat and humidity during the afternoon hours on the 20th. Heat indices ranged from 105 to 109 degrees, mainly over south-central and southeast Kansas, but also over southern portions of central and east-central Kansas.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
The combination of temperatures in the upper 90s and dewpoints in the low to mid 70s combined to produce oppressive heat and humidity during the afternoon hours on the 20th. Heat indices ranged from 105 to 109 degrees, mainly over south-central and southeast Kansas, but also over southern portions of central and east-central Kansas. The only relief from the heat that day was a stout southerly wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 20, 11:36 AM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1236 PM CDT FRI AUG 20 2010 .UPDATE... UPDATED TO EXTEND HEAT ADVISORY AND TO ADJUST PRECIP CHANCES SLIGHTLY. STORMS CONTINUE OVER NORTHEAST KS IN AN AREA OF INTENSE ISENTROPIC LIFT ALONG THE 315K SURFACE. ADDITIONAL MID LEVEL LIFT IS GENERATING SOME ACCUS AND VERY ISO ACTIVITY OVER SOUTH CENTRAL KS BUT MID LEVEL CAPPING IS INHIBITING ADDITIONAL GROWTH. THE SURFACE FRONT IS CURRENTLY SITUATED FROM JUST EAST OF KRSL TO JUST WEST OF KPTT. THIS FRONT IS EXPECTED TO CONTINUE PUSHING EAST AND BY 21Z SHOULD BE GENERALLY ALONG THE KS TURNPIKE. STORMS ARE STILL EXPECTED TO DEVELOP LATE THIS AFTERNOON/EARLY EVENING ALONG AND EAST OF THE FRONT. CURRENT THINKING IS THAT STORMS SHOULD DEVELOP FIRST OVER NE KS WHERE CAP IS WEAKEST AND BUILD DOWN TO THE SW. TWEAKED PRECIP CHANCES TO REMOVE FOR MUCH OF CENTRAL KS AND TO DELAY THE HIGHER PRECIP CHANCES EAST OF THE TURNPIKE UNTIL AFTER 20Z. JUST LIKE YESTERDAY DEWPOINTS ARE INCREASING WITH THE AFTERNOON HEAT AND THEREFORE HAD TO EXPAND THE HEAT ADVISORY ANOTHER ROW OF COUNTIES NORTH. LAWSON && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERN WILL BE CONVECTIVE CHANCES LATE THIS AFTERNOON AND OVERNIGHT. A WEAK COLD FRONT CURRENTLY EXTENDS FROM NEAR KRSL TO NEAR KPTT. THIS FRONT IS EXPECTED TO CONTINUE PUSHING EAST AND BY 21Z SHOULD BE NEAR THE KS TURNPIKE. STORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONT AFTER 21Z...WITH SOME SEVERE STORMS POSSIBLE. THEREFORE THE MOST LIKELY SITES TO EXPERIENCE THESE STORMS WOULD BE KICT FOR A BRIEF PERIOD AND ESPECIALLY KCNU. BEHIND THE FRONT WINDS WILL FLIP AROUND TO THE NORTH AND WILL REMAIN ON THE LIGHT SIDE. && .PREV DISCUSSION... /ISSUED 626 AM CDT FRI AUG 20 2010/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SHOWER AND THUNDERSTORM ACTIVITY WILL GRADUALLY DECREASE THIS MORNING AS A COLD FRONT PUSHES SLOWLY SOUTHWARD. EXPECT THUNDERSTORMS TO REDEVELOP LATER THIS AFTERNOON ALONG THE FRONTAL BOUNDARY WITH A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE. MOST TAF SITES SHOULD WITNESS VFR CONDITIONS DURING THE NEXT 24HRS UNLESS A THUNDERSTORM MOVES INTO THE AREA THIS AFTERNOON. JAKUB PREV DISCUSSION... /ISSUED 259 AM CDT FRI AUG 20 2010/ DISCUSSION... MAIN CONCERN WILL BE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. TODAY-TONIGHT: CONVECTION ACROSS NWRN KS EARLY THIS MORNING WILL SURVIVE EWD ACROSS PORTIONS OF CENTRAL KS...AIDED BY A 40 KT SWRLY LOW-LEVEL JET AND SOME ISENTROPIC ASCENT. SHORTWAVE TROF OVER COLORADO WILL TRANSLATE EASTWARD ACROSS THE CENTRAL PLAINS TODAY INTO TONIGHT. A WEAK SURFACE FRONT/TROF WILL BE ATTENDANT TO THIS SHORTWAVE AS IT MOVES THROUGH. STRONG HEATING/INSTABILITY EXPECTED THIS AFTERNOON...COINCIDENT WITH 30-35 KT OF DEEP LAYER SHEAR. MID-LEVEL TEMPS WILL BE FAIRLY WARM (12-14C) AND LOW-LEVEL CONVERGENCE ON THE WEAKER SIDE WHICH COULD LIMIT STORM COVERAGE TO WIDELY SCATTERED THIS PM/EVE. HOWEVER...THE INSTABILITY/SHEAR COMBINATION SUGGESTS THAT ANY STORMS THAT DEVELOP WILL BE SEVERE. STORMS SHOULD PERSIST MAINLY ALONG/EAST OF THE TURNPIKE TONIGHT...WITH THE INTENSITY PROBABLY DIMINISHING SOME AFTER SUNSET. WITH AFTERNOON HIGHS PROJECTED TO RUN SEVERAL DEGREES HIGHER THAN THURSDAY IN THE SOUTH...WILL CARRY A HEAT ADVISORY THIS PM FOR SEVERAL COUNTIES NEAR THE OKLAHOMA BORDER IN S-CNTRL/SERN KS. SATURDAY-SUNDAY: HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE SURFACE INTO THE MID-LEVELS. NORTHEAST-EASTERLY WIND COMPONENT SHOULD SHAVE A FEW DEGREES OFF THE HIGHS. MONDAY-WEDNESDAY: AN UPPER TROF WILL MOVE FROM THE NWRN CONUS MONDAY...TO SOUTHEASTERN CANADA/GREAT LAKES BY WEDNESDAY. AN ASSOCIATED COLD FRONT IS PROGGED BY THE ECMWF AND GFS TO MOVE THROUGH OUR AREA MONDAY NIGHT INTO TUESDAY...WITH LOW-LEVEL CONVERGENCE LOOKING WEAK. SLIGHT CHANCES OF THUNDERSTORMS FOR MAINLY CENTRAL KS APPEARS REASONABLE MON NGT-TUES CLOSER TO THE RIGHT REAR QUAD OF THE UPPER JET. HIGHS WILL BE ABOVE NORMAL AHEAD OF THE FRONT MONDAY...WITH READINGS FALLING TO THE UPPER 80S/LOWER 90S FOR TUES-WED BEHIND THE FRONT. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 99 72 95 71 / 30 20 0 0 HUTCHINSON 97 70 95 68 / 30 10 0 0 NEWTON 97 72 94 68 / 40 20 0 0 ELDORADO 98 72 93 69 / 40 20 0 0 WINFIELD-KWLD 98 73 95 71 / 30 20 0 0 RUSSELL 95 67 96 67 / 20 10 0 0 GREAT BEND 96 69 96 67 / 20 10 0 0 SALINA 97 71 94 69 / 50 10 0 0 MCPHERSON 97 70 94 68 / 40 10 0 0 COFFEYVILLE 99 73 93 71 / 20 40 10 0 CHANUTE 97 73 91 69 / 40 50 10 0 IOLA 96 72 91 69 / 40 50 10 0 PARSONS-KPPF 96 73 92 70 / 30 40 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ069>072-083- 092>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1158 AM CDT FRI AUG 20 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210915- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1158 AM CDT FRI AUG 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON. SOME OF THE STORMS MAY BE SEVERE ALONG AND EAST OF A LINE...FROM ANTHONY TO WICHITA...TO HILLSBORO. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS AND HAIL TO QUARTER SIZE. THE THREAT FOR STORMS WILL SHIFT TO EAST OF THE TURNPIKE AFTER DARK...WITH THE INTENSITY OF THE STORMS DIMINISHING. AFTERNOON HEAT INDICES WILL RANGE FROM AROUND 100 OVER CENTRAL KANSAS...TO AROUND 105 ACROSS PORTIONS SOUTH CENTRAL AND ALL OF SOUTHEAST KANSAS. PLEASE REFER TO THE HEAT ADVISORY IN EFFECT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON HEAT INDICES OF 100 TO 104 WILL BE POSSIBLE NEAR THE OKLAHOMA BORDER SATURDAY AND SUNDAY AFTERNOON. HEAT INDICES OF 100 TO 105 WILL BE POSSIBLE ACROSS MUCH OF THE AREA MONDAY AFTERNOON. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT INTO TUESDAY ACROSS CENTRAL AND PART OF SOUTH CENTRAL KANSAS. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING...ALONG AND EAST OF A LINE FROM ANTHONY TO WICHITA TO HILLSBORO. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC/LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 827 AM CDT FRI AUG 20 2010 KSZ032-201400- RUSSELL- 827 AM CDT FRI AUG 20 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 822 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF LURAY...OR 10 MILES NORTH OF RUSSELL...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The national radar mosaic for the moment the first event began.
13 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249421, 249422, 249423, 249424, 249425, 249426, 249427, 249428, 249429, 249430, 249431, 249432, 249433.